Alert archive / Nebraska / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 201, NWS Hastings, NE

July 28, 2023Nuckolls County, Thayer County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Jul 28, 2023, 4:13 PM CDT for Nuckolls County, Thayer County, Nebraska. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 2023, 4:13 PM CDT (21:13 UTC)
Expired
Jul 28, 2023, 4:45 PM CDT
In force
32 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Nuckolls County, NE, Thayer County, NE

The radar

The Grand Island radar (KUEX), 55 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:22 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Jul 28, 2:22 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
222 PM CDT Fri Jul 28 2023

.DISCUSSION...(This evening through Friday)
Issued at 154 PM CDT Fri Jul 28 2023

Key Messages:

* A low, non-zero chance of an isolated thunderstorm through mid-
  evening...a bit better chances later tonight.

* Blazing heat through the evening most areas, and potentially
  continuing in far southern areas Saturday.

* However, there is change in the air for most areas this weekend
  with cooler temperatures and some rain/storm chances.

Very hot this afternoon across south central Nebraska and north
central Kansas 2 PM heat index values roughly between 100 and 110
degrees. KUEX radar and surface observations depict a weak surface
low pressure just east of the radar site with light northwest
winds sagging down the northwest but a light southeast flow to the
southeast. At least through mid-evening, most of the area continue
with the extreme heat and the advisory/warning continues. That
should abate some across the northern areas thereafter from a
temperature standpoint, but dewpoints will remain high.

Aloft there is a weak upper wave moves across northern Nebraska
and it continues to keep a few showers going to the northwest
west. Cumulus field has struggled to grow as it moves into
south central Nebraska with the weak lift due to warm air aloft
and weak surface convergence, even with the low nearby. Short
term models don't really tag any upscale growth of storms but
with the instability in place and weak convergence, I don't
think there is a zero chance either in the next 6 hours. Have
kept the very low thunderstorm chances and, of course, if a
storm or two does develop, severe potential for wind gusts, hail
and heavy rain would be there. Sometimes it just takes a bit
of mid-evening cooler to allow a storm to develop in these
environments. Beyond, continued the slightly high shower
and storm chances overnight with convective move east of
the Front Range. That action should be pretty late but may
trigger some locally gusty winds. It would be a bit more
widespread in nature but not necessarily everywhere.

Have continued the 3 county excessive heat headline in far
southern 3 counties which is aligned with other offices. That
could totally hit if less storms develop overnight and
winds/cooler air don't push as far south. It could also
fail, if more widespread convection develops and a stronger
outflow rolls deeper into Kansas. The big news is though
most of the rest of the forecast area will be significantly
cooler tomorrow (80s to 90ish) and there may be some rain/clouds
lingering which could drop temperatures more. Sunday is still
warm but not scorching. Weak northwest flow lends itself to some
night rain chances but Saturday night (farther south) and Sunday
night (farther north).

Few changes of note to the forecast next week. The heat gets
dialed back up again Monday-Wednesday, with another round of
potential heat headlines possible in southern areas. There are
small, daily, mostly nocturnal storm chances as well. However,
model consistency continues with moving a cold front through
early Thursday or so which will bring cooler (below normal?)
temperatures and increasing (more widespread/consistent chances?)
Thursday and Friday.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Saturday)
Issued at 1151 AM CDT Fri Jul 28 2023

While both KEAR/KGRI forecasts are generally VFR conditions, there
is some uncertainty and potential for more significant aviation
impacts than currently forecast. That uncertainty lies with
possible thunderstorm development, either late this afternoon
or moving in from the west overnight. At this point, no storms
are included before late evening given such weak low level
convergence and warm mid-level temperatures, but there is a
touch of lift moving across northern Nebraska so it is worth
keeping an eye on. Later, winds shift to a northerly direction in
generally with a weak frontal passage, or maybe just some near
storm outflow. Have included T-storms in the vicinity overnight
to cover, but left forecast ceilings high and no visibility
restrictions. As mentioned, uncertainty to do convective
possibilities, or lack of, make this TAF forecast challenging,
especially after about the first 5-6 hours.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Excessive Heat Warning until 9 PM CDT this evening for NEZ041-
     048-049-062>064-075>077-084>087.

     Heat Advisory until 9 PM CDT this evening for NEZ039-040-046-047-
     060-061-072>074-082-083.

KS...Excessive Heat Warning until 9 PM CDT this evening for
     KSZ005>007.

     Excessive Heat Warning until 9 PM CDT Saturday for KSZ017>019.

&&

DISCUSSION...NOAA/NWS/Moritz
AVIATION...NOAA/NWS/Moritz
Hazardous weather outlook, Jul 28, 2:34 PM CDT, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
234 PM CDT Fri Jul 28 2023

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
291200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
234 PM CDT Fri Jul 28 2023

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Heat index values will hang in the 105 to 115 range through
mid evening for most areas, and an Excessive Heat Warning or Heat
Advisory continues. The heat will let up a bit overnight in
Nebraska but the Excessive Heat Warning will continue in north
central Kansas along and south of Highway 24. Please refer to the
Heat Advisory and Excessive Heat Warning products more
information.

An isolated severe storm or two is possible through mid evening
in south central Nebraska. Though development is uncertain, if a
storm does develop, wind gusts to 60 mph, half dollar size hail
and locally heavy rain will be possible.

Later in the evening, roughly after 10 pm, thunderstorms may
move into the area from the Western High Plains. As those storm
move in, and a few more develop, some strong storms are possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The Excessive Heat Warning has been extended through Saturday
for Rooks, Osborne, and Mitchell Counties where heat index values
are most likely to again climb to around 105 degrees during the
afternoon and early evening hours.

Isolated to scattered thunderstorms will once again be possible
Saturday evening into the overnight. Some of this activity could
be strong to marginally severe. Off and on, mostly nighttime chances
for thunderstorms continue next week.

Heat will remain a concern for areas along and south of the state
line early next week. Heat index values could potentially top 100
degrees each day Monday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of large hail or
damaging wind gusts tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, Jul 28, 3:24 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Hastings NE
324 PM CDT Fri Jul 28 2023

NEZ086-087-282115-
Thayer NE-Nuckolls NE-
324 PM CDT Fri Jul 28 2023

...A strong thunderstorm will impact portions of northeastern
Nuckolls and western Thayer Counties through 415 PM CDT...

At 324 PM CDT, Doppler radar was tracking a strong thunderstorm over
Nora, or 29 miles northwest of Belleville, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Oak around 335 PM CDT.

Other locations in the path of this storm include Ruskin and Deshler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4009 9801 4026 9804 4034 9769 4007 9765
TIME...MOT...LOC 2024Z 263DEG 8KT 4019 9793

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Rossi
Special weather statement, Jul 28, 4:10 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Hastings NE
410 PM CDT Fri Jul 28 2023

NEZ086-087-282200-
Thayer NE-Nuckolls NE-
410 PM CDT Fri Jul 28 2023

...Strong thunderstorms will impact portions of southern Nuckolls and
southern Thayer Counties through 500 PM CDT...

At 410 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ruskin to near Nelson. Movement was east
at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Ruskin around 415 PM CDT.
  Deshler around 425 PM CDT.

Other locations in the path of these storms include Hardy, Byron,
Chester and Hubbell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4000 9737 4000 9800 4025 9822 4026 9777
      4001 9737
TIME...MOT...LOC 2110Z 288DEG 21KT 4015 9782 4013 9806

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Rossi

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 3:24 PM CDTSpecial Weather StatementGIDNuckolls51 min
Jul 28, 4:10 PM CDTSpecial Weather StatementGIDNuckolls50 min
Jul 28, 4:35 PM CDTSevere Thunderstorm WarningGIDNuckolls25 min
Jul 28, 4:45 PM CDTSevere Thunderstorm WarningGIDNuckolls31 min
Jul 28, 4:52 PM CDTSevere Thunderstorm WarningGIDNuckolls23 min
Jul 28, 5:10 PM CDTSevere Thunderstorm WarningGIDNuckolls20 min
Jul 28, 5:20 PM CDTSevere Thunderstorm WarningGIDHall, Hamilton, Merrick40 min
Jul 28, 5:43 PM CDTSevere Thunderstorm WarningGIDHamilton32 min
Jul 28, 5:53 PM CDTSevere Thunderstorm WarningGIDClay, Fillmore52 min
Jul 28, 6:39 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDClay, Fillmore, Nuckolls, Thayer36 min
Jul 28, 5:15 PM CDTSevere Thunderstorm WarningGIDJewell30 min
Jul 28, 5:41 PM CDTSpecial Weather StatementGIDMitchell34 min
Jul 28, 5:47 PM CDTSevere Thunderstorm WarningGIDJewell, Mitchell28 min
Jul 28, 6:19 PM CDTSevere Thunderstorm WarningGIDMitchell41 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.